Case Report

Arrhythmia Grand Rounds, June 2015, Volume 1, Issue 2: 76-78
DOI: 10.12945/j.agr.2015.017-14

Negative Inotropy from Flecainide Toxicity

Ethan R. Ellis, MD1, Amit Thosani, MD2, Peter Zimetbaum, MD3

1 Division of Electrophysiology, Medical Center of the Rockies, University of Colorado Health, Fort Collins, Colorado
2 Division of Electrophysiology, Allegany General Hospital, Temple University, Pittsburgh, Pennsylvania
3 Harvard-Thorndike Electrophysiology Institute, Cardiovascular Division, Beth Israel Deaconess Medical Center, Harvard Medical School, Boston, Massachusetts, USA

Abstract

Flecainide is a potent sodium channel inhibitor that slows phase 0 of the cardiac action potential. Rapid heart rates cause greater drug binding to the sodium channel, a phenomenon termed use dependence.   High concentrations of bound drug result in adverse effects due to the physiological effects of sodium channel blockade, including conduction velocity slowing and negative ionotropy.  The negative inotropic effect of flecainide toxicity, which can cause or exacerbate heart failure, is an underappreciated phenomenon.  We report a case of flecainide toxicity where the negative inotropic effects of flecainide were demonstrated echocardiographically.   Given the frequency with which flecainide is utilized, it is important for all healthcare providers to recognize this potentially life-threatening consequence of flecainide toxicity.

You must be registered and logged in to leave comments.

There have been no comments posted yet

All comments will be screened and reviewed before posting. Statements, opinions, and results of studies published in AGR are those of the authors and do not reflect the policy or position of The Journal and Science International and the Editorial Board and provides no warranty as to their accuracy or reliability. Material is copyrighted and owned by Science International and cannot be used without expressed permission.